Minnesota, 2025

Hail in Minnesota, August 27, 2025

August 27, 2025 · NWS MPX · 4 events in 3 counties and zones

Scattered storms persisted through much of the day in southern Minnesota, though the strongest cells developed during the late afternoon after destabilization of the atmosphere was able to occur. These storms produced a handful of reported cases of severe hail up to golf ball sized as they traveled southeast and dissipated by around 10pm local time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered storms persisted through much of the day in southern Minnesota, though the strongest cells developed during the late afternoon after destabilization of the atmosphere was able to occur. These storms produced a handful of reported cases of severe hail up to golf ball sized as they traveled southeast and dissipated by around 10pm local time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 27, 1:52 PM CST, 1 hour 8 minutes earlier. Its key messages:

  • Scattered thunderstorms are possible through this evening mainly across southern and southwestern MN, and western WI this evening. A storm or two could become severe with primarily a large hail threat.
  • Mainly dry conditions will follow for tonight through Labor Day, with chances for precipitation mostly across western MN.
  • Mild but still below-normal temperatures will persist through early September. Broad area of high pressure continues to dominate for the next few days.
Area forecast discussion, Aug 27, 1:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Wed Aug 27 2025

.KEY MESSAGES...

- Scattered thunderstorms are possible through this evening mainly
across southern and southwestern MN, and western WI this evening. A
storm or two could become severe with primarily a large hail threat.

- Mainly dry conditions will follow for tonight through Labor Day,
with chances for precipitation mostly across western MN.

- Mild but still below-normal temperatures will persist through
  early September. Broad area of high pressure continues to
  dominate for the next few days.

&&

.DISCUSSION...
Issued at 252 PM CDT Wed Aug 27 2025

We are currently positioned between two waves this afternoon. The
first wave is still to our north along the Canadian border, while
the other is a weak wave that stems from a parent troughing pattern
over the eastern CONUS. Across central MN and western WI, mostly
clear to partly cloudy skies are prevalent. The same cannot be
said about southwestern and southern MN though where convection
has already began to initiate. The aforementioned weak wave
positioned across eastern SD and western MN currently falls in
line with peak heating and some MLCAPE between 1000-1500 J/kg.
Therefore chances for showers and thunderstorms this will
continue this afternoon into the evening for that region. Given
the current environment, the storm prediction center has placed
southwestern and southern MN under a Marginal Risk (level 1 of
5) for the potential of severe storms for the rest of today.
Coverage for precipitation is expected to remain scattered at
best but with enough effective shear nearing 30kts, a storm or
two could become better organized and produce large hail. As we
enter the overnight hours, the Canadian Border wave will reach
eastern MN and western WI. Severe weather is not expected in
this region however a few showers and storms will be possible
tonight.

As we look ahead into the rest of this week into the weekend for
most areas, the overall pattern looks to be relatively quiet with
temperatures continuing to slowly warm back up to slightly below
normal values. Our next chance of showers/storms looks to remain
mostly over western MN starting Friday night into Sunday as
Canadian high pressure generates a nearly stationary wake low
over the Dakotas. As of now the weekend does not look like a
wash out but continue to monitor the forecast as placement of
this feature can greatly increase or decrease rainfall amounts.

After the Labor Day holiday into next week, temperatures will
continue to run in the 70s with only slight summertime precip
chances for precip each day until Wednesday and Thursday. A cold
front is forecasted to move through at that time through the Upper
Great Lakes region which will return temps back down in the the
upper 60s to low 70s for highs and upper 40s to low 50s for
lows.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1132 AM CDT Wed Aug 27 2025

A few isolated showers will linger across southern MN this
afternoon. Better chances comes in the late afternoon/evening
hours across southern MN into the southern Twin Cities metro. I
have made the switch to -TSRA/CB vs -RA in the PROB30s across
our sites. For our Wisconsin sites, another disturbance will
drop SE from northeastern MN into western WI this evening and
overnight. This will also bring a chance for showers to
southeastern MN. Confidence on any site experiencing -SHRA or
TSRA is low, but non-zero given the iso/sct nature of the
precipitation. A brief drop into MVFR visibilities are possible
in the heavier showers/storms. Winds will continue with speeds
under 10kts from the south and become light & variable
overnight. There is a signal for patchy dense fog, so I've
introduced BR into several of the terminals. Any BR/FG will
scatter out by mid-morning on Thursday.

KMSP...I have maintained a PROB30 for MVFR visibility
thunderstorms & showers late this afternoon into this evening.
The primary concern will be showers, but there is enough
instability to support the mention of thunder in the PROB30
versus just -RA. We will monitor trends on radar & in latest hi-
res guidance for any future adjustments.

/OUTLOOK FOR KMSP/
FRI-SUN...VFR. Wind SE 5-10 kts.
MON...VFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dunleavy
AVIATION...BPH
Hazardous weather outlook, Aug 27, 1:54 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
254 PM CDT Wed Aug 27 2025

MNZ041>045-047>053-055-059>063-070-078-WIZ014>016-023>028-282000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Swift-Wright-Hennepin-Anoka-
Ramsey-Washington-Dakota-Goodhue-Polk-Barron-Rusk-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
254 PM CDT Wed Aug 27 2025

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southeast Minnesota...west
central Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

A few thunderstorms are possible today over central and eastern
Minnesota into western Wisconsin today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ054-056>058-064>069-073>077-082>085-091>093-282000-
Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Scott-Redwood-Brown-Nicollet-Le Sueur-Rice-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
254 PM CDT Wed Aug 27 2025

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight.

A few thunderstorms are possible this evening across southwestern
and southern Minnesota. An isolated strong to severe storm is
possible capable of producing large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

Dunleavy

In the hours before

Special weather statement, Aug 27, 2:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
341 PM CDT Wed Aug 27 2025

MNZ073-272130-
Redwood MN-
341 PM CDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN REDWOOD COUNTY
UNTIL 430 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Wabasso, or 19 miles southwest of Redwood Falls,
moving southeast at 15 mph.

HAZARD...Landspouts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Wabasso and Lucan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4443 9554 4448 9547 4437 9520 4423 9544
TIME...MOT...LOC 2041Z 305DEG 12KT 4442 9545

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CTG

The radar

The Sioux Falls radar (KFSD), 140 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Redwood

When
August 27, 3:00 PM CST to 3:03 PM CST
Where
Redwood County, 4.9 mi WNW of Lucan
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
44.410, -95.410

Hail, Nicollet

When
August 27, 4:25 PM CST to 4:35 PM CST
Where
Nicollet County, 3.53 mi WSW of Nicollet
Measured
1 in hail
Reported by
Public
Coordinates
44.270, -94.270

Hail, Nicollet

When
August 27, 4:35 PM CST to 4:40 PM CST
Where
Nicollet County, 1.64 mi WNW of North Mankato
Measured
1.25 in hail
Reported by
Public
Coordinates
44.190, -94.050

Hail, Rice

When
August 27, 6:34 PM CST to 6:39 PM CST
Where
Rice County, 2.07 mi N of Faribault
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.330, -93.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290209, 1290208, 1290206, 1290205.